Alert archive / Kentucky / Freeze Warnings in 2018
Freeze Warning 5, NWS Jackson, KY
NWS Jackson, KY issued this freeze warning at Apr 19, 2018, 4:32 AM EDT for 29 counties in Kentucky. It took effect at Apr 20, 2018, 1:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2018, 4:32 AM EDT (08:32 UTC)
- In effect from
- Apr 20, 2018, 1:00 AM EDT
- Expired
- Apr 20, 2018, 10:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Jackson, KY
All 29 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Rockcastle County, KY, Rowan County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 11 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.5 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this freeze warning went out at Apr 19, 4:11 AM EDT, 21 minutes earlier.
Area forecast discussion, Apr 19, 4:11 AM EDT, 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 411 AM EDT Thu Apr 19 2018 .SHORT TERM...(Today through Friday) Issued at 411 AM EDT THU APR 19 2018 Light rain showers across the far eastern reaches of Kentucky will taper off into the Virginias early this morning in a post-frontal airmass. Cyclonic flow underneath a weakening upper low, located across the Ohio Valley and being absorbed into an upper low across Quebec, may promote another batch of light showers/sprinkles nearer to daybreak through this morning across northeastern Kentucky. Gusty west/northwest winds will remain in place this morning and likely into this afternoon prior to the pressure gradient relaxing later this afternoon. Upslope flow and shallow low level moisture will combine to keep low stratus in place through a good chunk of the day, keeping high temperatures confined to the upper 40s to low 50s. Surface ridging building through the Midwest this evening and tonight will allow for clearing skies and diminishing north/northwest winds, thus leading to good radiational cooling and temperatures revisiting the freezing mark. Valley locales will likely cool into the upper 20s to near 30 degrees, with ridges mainly residing in the low 30s. Near saturation in the boundary layer will promote widespread frost across all of eastern Kentucky. Have elected to issue a Freeze Warning for all but southeastern Kentucky tonight given these expected favorable conditions for abrupt cooling. A Frost Advisory has been hoisted for southeastern Kentucky at this time, but will have to monitor later trends regarding adjustments to both products. Rising heights ahead of shortwave ridging will allow for warming temperatures Friday. Surface ridging sliding across the lower Great Lakes and upper Ohio Valley will keep the amount of warming in check, but readings look to generally warm into the mid 50s to low 60s during the afternoon underneath sunny skies. .LONG TERM...(Friday through Wednesday) Issued at 340 PM EDT WED APR 18 2018 An area of surface high pressure is expected to be centered across the Upper Midwest on Friday and upper level ridge will progress east with the surface high Saturday. This will lead to a period of mostly clear skies and dry conditions through the first portion of the long term period. The temperatures will modify through the weekend, but does remain cold enough for Friday night into Saturday morning to lead to frost. Then a southern stream upper level low will progress out of the four corners into the Lower Mississippi River Valley by Sunday afternoon. The model guidance has struggled with continuity and consistency, with regards to the southern stream system. The GFS has leaned the wettest for the late weekend and the other models have leaned wetter toward Monday and Tuesday time frame. This becomes further convoluted as we see phasing potential by early to middle of next week. Given the lower confidence leaned toward the blended guidance which brings slight to chance POPs slowly north late Sunday into Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) ISSUED AT 158 AM EDT THU APR 19 2018 A mix of VFR/MVFR ceilings currently reside across eastern Kentucky as a line of rain showers continues across the far eastern reaches of the state. These will track east and diminish within the next few hours as low-end VFR ceilings likely return. A batch of lower stratus and MVFR ceilings will then likely move back in from the north prior to dawn and last into this afternoon. Gusty west to northwest winds will continue tonight, and likely into this afternoon. A few gusts could top 20 knots, before an overall lessening of winds is expected later this afternoon. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GUSEMAN LONG TERM...DJ AVIATION...GUSEMAN
Hazardous weather outlook, Apr 19, 2:06 AM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 206 AM EDT Thu Apr 19 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-200915- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 206 AM EDT Thu Apr 19 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Frost is expected tonight into Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Frost is likely again Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. HAL/GUSEMAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 4:32 AM EDT | Frost Advisory | JKL | Bell, Harlan, Letcher, McCreary, Pulaski, Wayne and 1 more | 29 hr |
Nearby
Freeze Warnings in Kentucky, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.